Alert archive / South Dakota / Tornado Warnings in 1998

Tornado Warning 12, NWS Aberdeen, SD

June 26, 1998Brown County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 26, 1998, 4:18 PM CDT for Brown County, South Dakota. It was in force for 47 min. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 1998, 4:18 PM CDT (21:18 UTC)
Expired
Jun 26, 1998, 5:05 PM CDT
In force
47 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Brown County, SD

The radar

The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 4:25 PM CDTHail 0.88Columbia, SD
Jun 26, 4:25 PM CDTThunderstorm Wind 52Columbia, SDWinds gusting to 60 mph brought some trees and tree branches down in Columbia.
Jun 26, 4:45 PM CDTHail 0.88Aberdeen, SD
Jun 26, 4:45 PM CDTThunderstorm Wind 52Aberdeen, SDWinds gusting to 60 mph partially removed the roof off a business in Aberdeen.
Jun 26, 4:55 PM CDTHail 1.75Bath, SD
Jun 26, 5:00 PM CDTThunderstorm Wind 61Tacoma Park, SDWinds gusting to 70 mph brought many large tree branches down south of Tacoma Park.
Jun 26, 5:00 PM CDTHail 2.5Tacoma Park, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 1:20 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1458 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WFUS1 KABR 262119 RRA
TORABR
SDC013-262205-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
418 PM CDT FRI JUN 26 1998

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  BROWN COUNTY IN NORTHEASTERN SOUTH DAKOTA

* UNTIL 505 PM CDT

* AT 417 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A TORNADO 20
  MILES EAST OF ABERDEEN OR 8 MILES SOUTH OF CLAREMONT MOVING NORTH
  AT 25 MPH.

* THE TORNADO WILL BE NEAR...
  CLAREMONT            AT 425 PM CDT
  PUTNEY               AT 420 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

DMKH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 25, 8:53 PM CDT, 19 hours 25 minutes earlier.

Area forecast discussion, Jun 25, 8:53 PM CDT, 19 hours 25 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
853 PM CDT THU JUN 25 1998

STRONG LOW PRESSURE SHOULD BE CENTERED OVER NORTHWEST NEBRASKA BY
MORNING. AS THE SYSTEM ORGANIZES...SOME THUNDERSTORM ACTIVITY IS
POSSIBLE TONIGHT. HOWEVER...DRY AIR IN PLACE OVER THE AREA SHOULD LIMIT
CONVECTION. WILL LOWER POPS THROUGHOUT THE COUNTY WARNING AREA WITH THE
GREATEST POSSIBILITY ACROSS NORTHCENTRAL SOUTH DAKOTA WHERE MOISTURE IS
DEEPER. OTHERWISE...THINGS LOOK OK.

.ABR...NONE.

CB

In the hours before

Special weather statement, Jun 26, 11:40 AM CDT, 4 hours 38 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE  ABERDEEN SD
1140 AM CDT FRI JUN 26 1998

.A STRONG FRONT WILL PUSH EAST OVER SOUTH DAKOTA TODAY AND TONIGHT. VERY
MOIST AND UNSTABLE AIR WILL INTERACT WITH THIS FRONTAL SYSTEM TO PRODUCE
THUNDERSTORMS OVER CENTRAL AND THEN NORTHEAST SOUTH DAKOTA LATE THIS
AFTERNOON. SEVERE STORMS ARE POSSIBLE AND EVEN ISOLATED TORNADOES MIGHT
BE POSSIBLE BY LATE AFTERNOON AND EVENING OVER THE REGION.

SDZ003>005-009-010-015>017-033>037-045-048-051-270500-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF EUREKA...FAULKTON...FT PIERRE...FT THOMPSON...
GETTYSBURG...HIGHMORE...MCINTOSH...MILLER...MOBRIDGE...MOUND CITY...
MURDO...ONIDA...PIERRE...PRESHO...ROSCOE...TIMBER LAKE
1140 AM CDT FRI JUN 26 1998

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW OF THOSE
STORMS COULD BE SEVERE WITH STRONG WINDS AND HAIL. ISOLATED TORNADOES
ARE ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION THIS AFTERNOON.

SDZ006>008-011-018>023-MNZ039-046-270500-
BIG STONE MN-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK-TRAVERSE MN-
INCLUDING THE CITIES OF ABERDEEN...BRITTON...CASTLEWOOD...CLARK...
CLEAR LAKE...MILBANK...ORTONVILLE...REDFIELD...SISSETON...WATERTOWN...
WEBSTER...WHEATON
1140 AM CDT FRI JUN 26 1998

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND SOME OF
THOSE COULD BECOME SEVERE WITH HIGH WINDS AND HAIL. ALSO THE ATMOSPHERIC
PROFILE MAY SUPPORT ISOLATED TORNADOES WITH THE MORE INTENSE
THUNDERSTORMS.

SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION LATER THIS
AFTERNOON.

TDK
Special weather statement, Jun 26, 11:40 AM CDT, 4 hours 38 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE  ABERDEEN SD
1140 AM CDT FRI JUN 26 1998

.A STRONG FRONT WILL PUSH EAST OVER SOUTH DAKOTA TODAY AND TONIGHT. VERY
MOIST AND UNSTABLE AIR WILL INTERACT WITH THIS FRONTAL SYSTEM TO PRODUCE
THUNDERSTORMS OVER CENTRAL AND THEN NORTHEAST SOUTH DAKOTA LATE THIS
AFTERNOON. SEVERE STORMS ARE POSSIBLE AND EVEN ISOLATED TORNADOES MIGHT
BE POSSIBLE BY LATE AFTERNOON AND EVENING OVER THE REGION.

SDZ003>005-009-010-015>017-033>037-045-048-051-270500-
BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH-
INCLUDING THE CITIES OF EUREKA...FAULKTON...FT PIERRE...FT THOMPSON...
GETTYSBURG...HIGHMORE...MCINTOSH...MILLER...MOBRIDGE...MOUND CITY...
MURDO...ONIDA...PIERRE...PRESHO...ROSCOE...TIMBER LAKE
1140 AM CDT FRI JUN 26 1998

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW OF THOSE
STORMS COULD BE SEVERE WITH STRONG WINDS AND HAIL. ISOLATED TORNADOES
ARE ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION THIS AFTERNOON.

SDZ006>008-011-018>023-MNZ039-046-270500-
BIG STONE MN-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
ROBERTS-SPINK-TRAVERSE MN-
INCLUDING THE CITIES OF ABERDEEN...BRITTON...CASTLEWOOD...CLARK...
CLEAR LAKE...MILBANK...ORTONVILLE...REDFIELD...SISSETON...WATERTOWN...
WEBSTER...WHEATON
1140 AM CDT FRI JUN 26 1998

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND SOME OF
THOSE COULD BECOME SEVERE WITH HIGH WINDS AND HAIL. ALSO THE ATMOSPHERIC
PROFILE MAY SUPPORT ISOLATED TORNADOES WITH THE MORE INTENSE
THUNDERSTORMS.

SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION LATER THIS
AFTERNOON.

TDK
Special weather statement, Jun 26, 1:23 PM CDT, 2 hours 55 minutes before
SDZ005>008-010-011-021-270025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
123 PM CDT FRI JUN 26 1998

A TORNADO WATCH HAS BEEN ISSUED FOR PART OF NORTHEAST SOUTH DAKOTA
UNTIL 7PM CDT. THE WATCH AREA INCLUDES THE COUNTIES OF MCPHERSON...
EDMUNDS...BROWN...DAY...GRANT...MARSHALL AND ROBERTS.

SEVERE STORMS ARE POSSIBLE IN THE WATCH AREA.  LARGE HAIL AND STRONG
WINDS ARE POSSIBLE AS WELL AS TORNADOES IN AND NEAR THE WATCH AREA.

IF YOU LIVE IN NORTHEAST SOUTH DAKOTA PLEASE KEEP UP WITH THE LATEST
WATCHES AND WARNINGS.  IF A STORM APPROACHES OR A WATCH IS ISSUED
PLEASE TAKE COVER IMMEDIATELY.

TDK
Special weather statement, Jun 26, 3:58 PM CDT, 20 minutes before
MNZ039-046-SDZ004>011-016>023-034>037-045-048-051-270300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
358 PM CDT (258 PM MDT) FRI JUN 26 1998

...TORNADO WATCH UNTIL 10 PM FOR ALL OF NORTHEAST SOUTH DAKOTA...
PART OF WEST CENTRAL MINNESOTA AND PART OF CENTRAL SOUTH DAKOTA.

SOME COMMUNITIES IN THE WATCH ARE COLUMBIA...ABERDEEN...WEBSTER...
SISSETON...WHEATON...ORTONVILLE...PIERRE...MILLER AND GETTYSBURG.

TORNADOES AND SEVERE THUNDERSTORMS ARE POSSIBLE IN THE WATCH AREA.
PLEASE TAKE COVER IF A WARNING IS ISSUED.

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:55 AM CDTSevere Thunderstorm WarningABRCampbell50 min
Jun 26, 12:04 PM CDTSevere Thunderstorm WarningABRCorson, Walworth61 min
Jun 26, 12:41 PM CDTSevere Thunderstorm WarningABRCampbell49 min
Jun 26, 12:47 PM CDTTornado WarningABRCampbell, McPherson63 min
Jun 26, 3:14 PM CDTTornado WarningABREdmunds, McPherson36 min
Jun 26, 3:15 PM CDTTornado WarningABREdmunds, McPherson35 min
Jun 26, 3:30 PM CDTTornado WarningABRBrown30 min
Jun 26, 3:43 PM CDTFlash Flood WarningABRCorson6 hr
Jun 26, 3:57 PM CDTSevere Thunderstorm WarningABRBrown48 min
Jun 26, 3:59 PM CDTSevere Thunderstorm WarningABRBrown51 min
Jun 26, 4:43 PM CDTSevere Thunderstorm WarningABRFaulk, Hyde, Potter62 min
Jun 26, 4:43 PM CDTSevere Thunderstorm WarningABRSully62 min
Jun 26, 4:49 PM CDTFlash Flood WarningABRCampbell6 hr
Jun 26, 5:06 PM CDTSevere Thunderstorm WarningABRBrown49 min
Jun 26, 5:33 PM CDTTornado WarningABRBrown47 min
Jun 26, 5:37 PM CDTTornado WarningABRDay48 min
Jun 26, 5:52 PM CDTTornado WarningABRHand48 min
Jun 26, 5:52 PM CDTTornado WarningABRHand53 min
Jun 26, 6:00 PM CDTTornado WarningABRMarshall50 min
Jun 26, 6:18 PM CDTSevere Thunderstorm WarningABRDay62 min
Jun 26, 6:46 PM CDTSevere Thunderstorm WarningABRBrown, Marshall64 min
Jun 26, 6:57 PM CDTSevere Thunderstorm WarningABRRoberts63 min

Nearby

Tornado Warnings in South Dakota, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.